Clinical activity in ulcerative colitis, including nocturnal stool frequency, urgency and extracolonic features. Can be completed by the patient, which makes it usable for remote review.
What is scored
The calculator collects 5 items:
Bowel frequency
Urgency of defaecation
Blood in stool
General well-being
Extracolonic features
Any item left blank stops the score being calculated — an incomplete form never reports as remission.
Interpretation
< 2.5
Remission
3 - 5
Mild
6 - 8
Moderate
≥ 9
Severe
Bands as implemented in IBD Care. A band is a description of the score, not an instruction.
Limitations
Entirely symptom-based, so it does not establish mucosal healing. The remission threshold below 2.5 comes from a later patient-defined endpoint study rather than the original description. Urgency and nocturnal items overlap with functional symptoms.
References
Walmsley RS, Ayres RC, Pounder RE, Allan RN. A simple clinical colitis activity index. Gut 1998;43:29-32. PMID 9771402.
Higgins PDR, Schwartz M, Mapili J, Krokos I, Leung J, Zimmermann EM. Patient defined dichotomous end points for remission and clinical improvement in ulcerative colitis. Gut 2005;54:782-8. PMID 15888785. (Source of the SCCAI <2.5 remission threshold.)
Content last reviewed 2026-10-10. References were resolved against PubMed, a service of the US National Library of Medicine, which does not endorse this site.
Use the calculator
Simple Clinical Colitis Activity Index is implemented as an interactive calculator in IBD Care, with its full guidance and scoring bands.